Search Results

You are looking at 1 - 1 of 1 items for :

  • Author: Felicity Kaplan x
  • Refine by Access: Open Access content only x
Clear All Modify Search
Open access

Sophie Bondje, Camilla Barnes, and Felicity Kaplan

Summary

Milk–alkali syndrome (MAS) is a triad of hypercalcaemia, metabolic alkalosis and renal insufficiency. In this study, we present a case of milk–alkali syndrome secondary to concurrent use of over-the-counter (OTC) calcium carbonate-containing antacid tablets (Rennie®) for dyspepsia and calcium carbonate with vitamin D3 (Adcal D3) for osteoporosis. A 72-year-old woman presented with a 2-day history of nausea, vomiting, epigastric pain, constipation, lethargy and mild delirium. Past medical history included osteoporosis treated with daily Adcal D3. Initial blood tests showed elevated serum-adjusted calcium of 3.77 mmol/L (normal range, 2.2–2.6) and creatinine of 292 µmol/L (45–84) from a baseline of 84. This was corrected with i.v. pamidronate and i.v. fluids. She developed asymptomatic hypocalcaemia and rebound hyperparathyroidism. Myeloma screen, vasculitis screen and serum angiotensin-converting enzyme (ACE) were normal, while the CT of the chest, abdomen and pelvis showed renal stones but no malignancy. A bone marrow biopsy showed no evidence of malignancy. Once the delirium resolved, we established that prior to admission, she had been excessively self-medicating with over-the-counter antacids (Rennie®) as required for epigastric pain. The increasing use of calcium preparations for the management of osteoporosis in addition to easily available OTC dyspepsia preparations has made MAS the third most common cause of hypercalcaemia hospitalisations. Educating patients and healthcare professionals on the risks associated with these seemingly safe medications is required. Appropriate warning labels on both calcium preparations used in the management of osteoporosis and OTC calcium-containing preparations would prevent further similar cases and unnecessary morbidity and hospital admission.

Learning points

What is known?

  • An association between high-dose calcium supplementation and hypercalcaemia crisis has been seen in case studies.

  • After as little as 1 week of excessive calcium carbonate ingestion, patients can present with symptomatic hypercalcemia, acute renal failure and metabolic alkalosis ().

  • Women aged 50 and younger need 1 g of calcium per day, while aged 51 and older need 1.2 g ().

  • Although the amount of calcium required for MASis generally thought to be more than 4 g per day, there have been reports at intakes as low as 1.0–1.5 g per day in pre-existing risk factors including renal impairment ().

What this study adds?

  • The danger of excessive ingestion of antacid is not adequately highlighted to prescribers and patients.

  • Appropriate warning labels on OTC calcium-containing preparations could prevent unnecessary morbidity and hospital admission.